Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Wichita, KS

May 8, 2019Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at May 8, 2019, 12:47 AM CDT for Cowley County, Sumner County, Kansas. It was in force for 9 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2019, 12:47 AM CDT (05:47 UTC)
Expired
May 8, 2019, 9:55 AM CDT
In force
9 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:50 AM CDTFLASH FLOOD5 Se Wellington, KSSLATE CREEK IS OUT OF ITS BANKS AND IS FLOWING OVER I-35 SOUTH OF THE WELLINGTON EXIT. THEY ARE HAVING TO DIVERT TRAFFIC OFF OF I-35 AT EXIT 4.
May 8, 1:53 AM CDTFLASH FLOOD3 E Wellington, KSKDOT IS REPORTING THE KANSAS TURNPIKE I-35 IS NOW CLOSED FROM THE KANSAS/OKLAHOMA BORDER NORTH TO THE WICHITA TOLL BOOTH AT 47TH STREET DUE TO FLOODING.
May 8, 2:51 AM CDTFLASH FLOOD1 W Wellington, KSHOME EVACUATIONS NEAR THE 900 BLOCK ALONG N H STREET FROM HIGH WATER. VIA KSN TV
May 8, 2:51 AM CDTFLASH FLOOD1 W Wellington, KSHOME EVACUATIONS NEAR THE 900 BLOCK ALONG N H STREET FROM HIGH WATER. VIA KSN TV.
May 8, 4:28 AM CDTFLASH FLOOD1 Sw Wellington, KSNUMEROUS ROADS STILL CLOSED ACROSS THE SOUTHWEST PART OF TOWN.
May 8, 6:40 AM CDTFLASH FLOOD1 Wsw Wellington, KSNUMEROUS ROADS STILL FLOODED AND IMPASSABLE.
May 8, 7:00 AM CDTHEAVY RAIN 5.77Mayfield, KS24 HR TOTAL
May 8, 7:00 AM CDTHEAVY RAIN 5.77Sse Mayfield, KS24 HR TOTAL
May 8, 7:00 AM CDTHEAVY RAIN 8.221 W Wellington, KS24 HR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

653 
WGUS53 KICT 080547
FFWICT
KSC035-191-081145-
/O.NEW.KICT.FF.W.0005.190508T0547Z-190508T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1247 AM CDT Wed May 8 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southwestern Cowley County in south central Kansas...
  Southern Sumner County in south central Kansas...

* Until 645 AM CDT.

* At 1245 AM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  occuring along Slate Creek in Wellington and along the Kansas 
  Turnpike just north of the Wellington Toll Plaza. 

* Some locations that will experience flooding include...
  Arkansas City, Winfield, Wellington, Caldwell, Oxford, Argonia,
  South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth and
  Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3729 9680 3700 9680 3700 9780 3727 9780

$$

KETCHAM
2 follow-up statements
557 
WGUS53 KICT 081138
FFWICT
KSC035-191-081745-
/O.EXT.KICT.FF.W.0005.000000T0000Z-190508T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
638 AM CDT Wed May 8 2019

The National Weather Service in Wichita has extended the

* Flash Flood Warning for...
  Southwestern Cowley County in south central Kansas...
  Southern Sumner County in south central Kansas...

* Until 1245 PM CDT Wednesday.

* At 638 AM CDT, local law enforcement continued to report numerous 
  roads flooded, especially across Wellington. Most low water 
  crossings will also likely be flooded today. 

* Some locations that will experience flooding include...
  Arkansas City, Winfield, Wellington, Caldwell, Oxford, Argonia,
  South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth and
  Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3729 9680 3700 9680 3700 9780 3727 9780

$$

LAWSON
081 
WGUS73 KICT 081455
FFSICT

Flash Flood Statement
National Weather Service WICHITA KS
955 AM CDT Wed May 8 2019

KSC035-191-081505-
/O.CAN.KICT.FF.W.0005.000000T0000Z-190508T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Sumner KS-
955 AM CDT Wed May 8 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COWLEY AND SOUTHERN
SUMNER COUNTIES IS CANCELLED...

The Flash Flood Warning will be replaced by a Flood Warning for 
warned area.  Flooding continues in the warned area and you are 
urged to take flooding precautions.  This means DO NOT drive around 
baricades and TURN AROUND DON'T DROWN. 

LAT...LON 3729 9680 3700 9680 3700 9780 3727 9780

$$

COOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 8, 12:46 AM CDT, 1 minute earlier.

Area forecast discussion, May 8, 12:46 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
1246 AM CDT Wed May 8 2019

.SHORT TERM...(This evening through Friday night)
Issued at 310 PM CDT Tue May 7 2019

A very active weather pattern for the short term as a stalled
frontal system is draped over the region.  Current satellite shows
most of Southern Kansas covered in low clouds which will hinder the
recovery today as far as temperatures.  The extent of the cloud
cover will also make it more difficult to produce the wide spread
thunderstorm activity.  Southwest Kansas is the most unstable with
some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km
Bulk shear slowly ramp up during the day today which does raise the
specter of severe thunderstorms again for much of the CWA.  The main
hindrance for severe weather today will again be the cloud cover and
how worked over the atmosphere is at the moment due to two straight
days of thunderstorm activity. This has handicapped the lapse rates
in the 5-6 deg/km range.  This is not good for wide spread severe.
On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and
0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This
is more favorable for severe weather but not great either. Moisture
transport is excellent and will provide ample fuel to any
thunderstorm activity that is expected occur. Main threats at this
afternoon and overnight will be quarter to half dollar sized hail
and 60-70 mph winds.  The tornado threat does not look great but low
level shear is good so a few tornados are possible. With the
moisture transport looking very good for this afternoon and evening
there is a strong chance for persistent heavy rain throughout the
evening (see more in Hydro section).

Wednesday, this frontal system will be slowly moving through the CWA
which will keep the weather very unsettled.  Showers and
thunderstorms, some of them severe will continue to be likely
through Wednesday afternoon and evening.  Unlike today, Wednesday
the moisture transport will be significantly less with the bulk of
the good moisture transport shunted off to the East in Missouri and
Arkansas.  MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km
shear expected to be in the 35-40kt range with an orientation nearly
parallel to the front.  While these parameters are often decent for
thunderstorm activity with some severe, the lapse rates are a paltry
3-5 deg/Km. Considering cloud cover will likely be extensive making
recovery difficult, the severe weather threat looks to decrease some
during the day.  Heavy rain threat also looks to diminish as well
but the atmosphere looks to remain unsettled enough to keep wide
spread showers and thunderstorms.  The main variable for Wednesday
will be the cloud cover and how the thunderstorm activity tonight
evolves.  If the sun comes out Wednesday afternoon, the chances for
severe thunderstorms will go up significantly.

Thursday the front will have moved through and high pressure will be
coming into the region.  Northerly flow and CAA will take full
control.  This will start to shut down the showers and thunderstorms
and push them off to the east.  Temperatures will come down below
normal for a couple of days

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 229 PM CDT Tue May 7 2019

A much calmer weather pattern will dominate the region extended
range through the weekend.  Temperatures will be near or a little
below normal.  Rain chances will be much lower with Saturday looking
to be the only day of the Weekend with any significant chance for
showers and thunderstorms. Severe weather does not look likely
for Saturday at this time. Southerly flow does not look to return
to the region until Sunday and into Monday.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1245 AM CDT Wed May 8 2019

At 05Z, a stationary front remained parked from Srn MO, to along
the KS/OK border, to the TX Panhandle. Widespread SHRA & embedded
TSRA continue across most of KS, the exceptions being SE KS & the
NW 1/4 of the state. Most areas well to the NW of the front
remain shrouded in LIFR Stratus. Complicating matters is that a
lower-level dry punch has been thrusting NE from the Swrn Plains
to as far N/NE as KRSL, so have KGBD & KRSL VFR out of the
starting blocks, but this would be temporal. Still anticipate
little, if any, improvement thru tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  73  45  54 / 100  50  50  10
Hutchinson      57  71  43  53 / 100  60  40  10
Newton          59  72  42  52 / 100  60  50  10
ElDorado        60  73  45  53 / 100  60  60  10
Winfield-KWLD   60  75  47  56 / 100  50  50  10
Russell         53  65  39  53 /  90  60  40  20
Great Bend      54  67  40  52 / 100  50  40  20
Salina          58  69  42  54 / 100  60  50  10
McPherson       59  70  42  53 / 100  60  50  10
Coffeyville     63  75  53  59 /  60  80  60  10
Chanute         63  75  50  57 /  60  70  70  20
Iola            62  74  50  56 /  60  70  80  20
Parsons-KPPF    63  75  52  58 /  60  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...EPS
Hazardous weather outlook, May 7, 10:10 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1010 PM CDT Tue May 7 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1010 PM CDT Tue May 7 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms remain possible across Southern Kansas the rest
of the night. Areas at greatest risk are the Oklahoma-bordering
counties where a few areas may receive golf ball-sized hail, winds
up to around 70 mph and perhaps even a few tornadoes. The greatest
threat, though, is very heavy rain that will aggravate the flooding
and flash flooding potential.

For further details, you should refer to Tornado Watch #149 that is
in affect until 5 AM CDT and the Flash Flood Watch that remains in
effect until Wednesday evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms may be ongoing Wednesday morning, primarily
with a gusty 40 to 50 mph wind and heavy rain threat. Additional
thunderstorms may redevelop Wednesday afternoon, but it is uncertain
how strong they will be able to get due to previous rounds of
thunderstorms. Should any thunderstorms become severe, the areas at
greatest risk would be east and southeast of the Turnpike.

In addition to the thunderstorm threat, significant rises on rivers
and creeks are expected across a large portion of the area. Please
see the latest River Flood Warnings and statements for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 8, 12:11 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     FLASH FLOOD      AUGUSTA                 37.69N 96.98W
05/08/2019                   BUTLER             KS   EMERGENCY MNGR

            NUMEROUS ROADWAYS ARE NOW UNDER WATER AND IMPASSIBLE.

&&

BDK
Local storm report, May 8, 12:19 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1219 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            NORWICH                 37.46N 97.84W
05/07/2019                   KINGMAN            KS   PUBLIC

            REPORT VIA SOCIAL MEDIA OF NUMEROUS COUNTY
            ROADS UNDER WATER.

&&
Local storm report, May 8, 12:23 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1223 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HEAVY RAIN       MULVANE                 37.48N 97.24W
05/08/2019  M4.85 INCH       SEDGWICK           KS   FIRE DEPT/RESCUE

            IN THE PAST 24 HOURS.

&&

BDK
Local storm report, May 8, 12:26 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     FLASH FLOOD      WELLINGTON              37.28N 97.40W
05/08/2019                   SUMNER             KS   PUBLIC

            REPORTS OF WATER COMING INTO HOMES IN
            WELLINGTON. REPORT CAME IN VIA SOCIAL MEDIA.

&&
Local storm report, May 8, 12:27 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1227 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     FLASH FLOOD      1 E AUGUSTA             37.69N 96.96W
05/08/2019                   BUTLER             KS   EMERGENCY MNGR

            WATER RESCUE UNDER WAY EAST OF TOWN. NUMEROUS ROADS HAVE
            1 FOOT OF WATER OVER THE ROAD.

&&

BDK
Local storm report, May 8, 12:39 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1239 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     LEON                    37.69N 96.78W
05/08/2019                   BUTLER             KS   PUBLIC

            ONE-INCH DIAMETER TREE LIMBS BROKEN OFF AND SHINGLES
            BLOWN OFF. RECEIVED VIA MPING.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTAreal Flood WarningICTNeosho15 hr
May 7, 7:18 PM CDTSpecial Weather StatementICTKingman27 min
May 7, 7:35 PM CDTSevere Thunderstorm WarningICTElk, Greenwood55 min
May 7, 7:43 PM CDTSpecial Weather StatementICTReno32 min
May 7, 7:54 PM CDTSpecial Weather StatementICTCowley36 min
May 7, 8:10 PM CDTRiver Flood WarningICTLincoln20 hr
May 7, 8:23 PM CDTRiver Flood WarningICTMcPherson, Saline59 hr
May 7, 8:28 PM CDTRiver Flood WarningICTLincoln4 days
May 7, 8:30 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
May 7, 8:38 PM CDTSpecial Weather StatementICTHarper, Kingman37 min
May 7, 8:42 PM CDTSpecial Weather StatementICTCowley33 min
May 7, 8:46 PM CDTRiver Flood WarningICTCowley4 days
May 7, 8:56 PM CDTSevere Thunderstorm WarningICTCowley35 min
May 7, 9:13 PM CDTSpecial Weather StatementICTWoodson32 min
May 7, 9:21 PM CDTSpecial Weather StatementICTHarper, Kingman, Reno24 min
May 7, 9:42 PM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner12 hr
May 7, 9:46 PM CDTSpecial Weather StatementICTHarper29 min
May 7, 9:51 PM CDTSpecial Weather StatementICTButler24 min
May 7, 10:00 PM CDTSpecial Weather StatementICTButler30 min
May 7, 10:20 PM CDTSevere Thunderstorm WarningICTHarper, Sumner33 min
May 7, 10:29 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner46 min
May 7, 10:33 PM CDTAreal Flood WarningICTReno12 hr
May 7, 11:02 PM CDTSpecial Weather StatementICTButler28 min
May 7, 11:03 PM CDTFlash Flood Warning EmergencyICTButler, Cowley, Sedgwick, Sumner5 hr
May 7, 11:06 PM CDTSpecial Weather StatementICTSumner24 min
May 7, 11:18 PM CDTTornado WarningICTButler30 min
May 7, 11:33 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 7, 11:45 PM CDTSevere Thunderstorm WarningICTButler20 min
May 8, 12:31 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood59 min
May 8, 1:15 AM CDTFlash Flood WarningICTReno6 hr
May 8, 1:15 AM CDTRiver Flood WarningICTButler, Cowley55 hr
May 8, 1:22 AM CDTRiver Flood WarningICTEllsworth10 hr
May 8, 1:23 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 8, 2:05 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
May 8, 2:14 AM CDTAreal Flood WarningICTMcPherson8 hr
May 8, 2:37 AM CDTSevere Thunderstorm WarningICTLabette, Neosho53 min
May 8, 3:09 AM CDTRiver Flood WarningICTButler, Cowley41 hr
May 8, 3:33 AM CDTRiver Flood WarningICTKingman57 hr
May 8, 4:48 AM CDTFlash Flood WarningICTRice5 hr
May 8, 4:57 AM CDTFlash Flood WarningICTMarion5 hr
May 8, 6:30 AM CDTFlash Flood WarningICTMarion3 hr
May 8, 7:01 AM CDTAreal Flood WarningICTChase3 hr
May 8, 7:44 AM CDTRiver Flood WarningICTSumner61 hr
May 8, 8:52 AM CDTAreal Flood WarningICTHarper, Kingman, Reno73 min
May 8, 8:53 AM CDTRiver Flood WarningICTSedgwick41 hr
May 8, 8:58 AM CDTRiver Flood WarningICTReno21 days
May 8, 10:07 AM CDTAreal Flood WarningICTAllen, Butler, Chase, Cowley, Elk, Greenwood and 14 more3 days

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.